Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 26, 2003, 11:17 AM EDT for Florence County, South Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 11:17 AM EDT (15:17 UTC)
- Expired
- Apr 26, 2003, 11:35 AM EDT
- In force
- 18 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Florence County, SC
The radar
The Wilmington radar (KLTX), 118 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 261517 SVRILM SCC041-261535- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1116 AM EDT SAT APR 26 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 1135 AM EDT * AT 1115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL NEAR SCRANTON AND COWARD...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAMPLICO AT 1130 AM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3391 7985 3383 7980 3391 7949 3411 7955 TRA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:09 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 26, 9:09 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 909 AM EDT SAT APR 26 2003 VISIBLE SATELLITE SHOWS A WELL-DEFINED CIRCULATION AROUND LOW PRESSURE IN WESTERN NORTH CAROLINA. A SHORT LINE OF SHOWERS/ THUNDERSTORMS EXTENDS FROM COLUMBIA TO NEAR RALEIGH. COVERAGE SHOULD INCREASE DURING THE DAY AS THE AIRMASS BECOMES UNSTABLE FROM SURFACE HEATING THROUGH THE BROKEN CLOUD COVER. RAPID MOVEMENT OF THE STORMS FROM STRONG SW MID-LEVEL FLOW WILL PREVENT WIDESPREAD HEAVY RAINFALL TOTALS...BUT LOW WET BULB ZERO HEIGHTS MEAN MARGINALLY SEVERE HAIL IS A MORE LIKELY THREAT. PLAN ON REPLACING HEAVY RAIN WORDING IN THE ZONES AND RAISING POPS ACROSS THE NORTHERN COUNTIES TO LIKELY BASED ON RADAR TRENDS. FOR TEMPERATURES...MID TO UPPER 70S LOOKS REACHABLE OUTSIDE THUNDERSTORMS GIVEN AMOUNT OF CLOUD COVER. MARINE: THE TIGHTER PRES GRAD WILL SHIFT EASTWARD DURING THE DAY AS LOW PRES TO THE W MOVES E. SPEEDS HAVE GRADUALLY DIMINISHED AT FPSN7 SINCE MIDNIGHT W/ THE PASSAGE OF A TROF/BOUNDARY...BUT SEAS REMAIN UP AROUND 8 FT W/ A DOMINANT PERIOD AROUND 8 TO 9 SEC. WILL CONTINUE W/ THE SMALL CRAFT ADVISORY FOR SEAS THOUGH THEY MAY BE ABLE TO DROP A LITTLE FASTER THAN WHAT THE 00Z WAVEWATCH DEPICTS UNLESS CONVECTION IS ABLE TO BECOME ORGANIZED DURING THE DAY. CURRENTLY A RELATIVELY LIGHT W WIND AT FPSN7 AN COASTAL SITES IN THE OMR PRODUCT BUT WOULD THINK THEY WOULD BACK TO THE SW AND S W/ DIURNAL EFFECTS AND AS THE AFOREMENTIONED LOW TREKS E. ILM 78 57 75 55 / 60 30 10 0 LBT 77 55 76 53 / 70 20 10 0 FLO 78 56 74 53 / 50 20 10 0 MYR 74 58 74 55 / 50 20 10 0 .ILM... .NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. .SC...SMALL CRAFT ADVISORY SOUTH SANTEE RIVER TO LITTLE RIVER INLET. PUBLIC: TRA MARINE: SRP
Hazardous weather outlook, Apr 26, 4:30 AM EDT, 6 hours 47 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 430 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AROUND NOON TODAY. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. FREQUENT DEADLY LIGHTNING AND HEAVY DOWNPOURS WILL ACCOMPANY THE THUNDERSTORMS. WIDESPREAD 1/4 TO 1/2 INCH OF RAIN IS EXPECTED TODAY. LOCALLY AROUND AN INCH MAY FALL IN THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL COME TO AN END LATE THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE SOUTH FACING BEACHES TODAY. SOUTHWEST TO SOUTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH A SOUTHEAST SWELL. THE EFFECTS FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE TODAY IS AROUND 11:31 AM AND 11:45 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LONG-STEM RIVERS WILL BE ON THE RISE. IT IS LIKELY THAT RIVERS ALREADY IN FLOOD...TO INCLUDE THE CAPE FEAR...GREAT PEE DEE AND WACCAMAW RIVERS WILL REMAIN SO WELL INTO NEXT WEEK. OTHER RIVERS THAT HAVE BEEN STEADILY FALLING OVER THE LAST WEEK OR SO MAY BEGIN TO SEE WATER LEVELS RISE. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:02 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 58 min |
| Apr 26, 3:32 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.